logoThe People's Perspective on Medicine

Getting Off Venlafaxine Can Be Incredibly Challenging

Effexor (venlafaxine) is a frequently prescribed antidepressant. But getting off venlafaxine can be extremely difficult. Many patients are not told how to taper the drug VERY slowly.
Getting Off Venlafaxine Can Be Incredibly Challenging
Brain zap

Many years ago we heard from a reader who was trying to get off alprazolam (Xanax). It was not commonly recognized that short-acting benzodiazepines (benzos) could pose unbearable withdrawal symptoms if stopped suddenly. Her doctor chalked up her symptoms to a Xanax “deficiency.” His advice: keep taking Xanax indefinitely. This reader reports a somewhat similar story. Venlafaxine (Effexor) is an antidepressant. This person discovered that getting off venlafaxine is challenging. Her doctor had the same suggestion.

A Reader Reports that Getting Off Venlafaxine is Tough

Q. I have been on venlafaxine for two years. I am now feeling happy and would like to get off this antidepressant medication. My doctor believes I should just stay on it.

Whenever I have tried to stop, I feel bad. I think it is the after-effects of being on the drug, as I am not depressed. Some drugs are hard to get off. Is venlafaxine one of them?

What’s the Skinny on Getting Off Venlafaxine?

A. Venlafaxine (Effexor), like many other antidepressants, can be difficult to discontinue. The official prescribing information lists agitation, anxiety, muscle twitches, confusion, dizziness, nausea, nervousness, headaches, insomnia, electric-shock-like sensations and other symptoms when people stop taking this drug.

Doctors are advised to help patients reduce the dose gradually rather than stop suddenly. Unfortunately, neither the drug company nor the FDA offer specific tactics to accomplish this. For some people, withdrawal may take many months.

Other Readers Describe Getting Off Venlafaxine:

Amanda in New Zealand describes a zombie-like effect:

“I had a nightmare getting of Effexor. This drug led to seizures after I was on it for seven months to treat migraine anxiety. I never had seizures before in my 56 years. My doctor prescribed venlafaxine and described it as the best drug in his arsenal here in NZ.

“I still have involuntary body jolts brought on by certain triggers. I stopped the drug after a tapering program was devised by another doctor. If I had been warned about the possibility of ‘discontinuation syndrome’ and what that might mean, I would never have started this drug.

“Why do pharma companies avoid full disclosure about side effects? I feel ripped off…and yet also lucky to be back with the loving support of a best friend. I made it back from zombieland. My granddaughter said I had turned into a zombie (her words) after seven years taking the drug. How can these drug companies get away with it? How come no one is made responsible?”

Judy in Winston Salem, NC expresses her outrage:

“What upset me was that, when you tried to go off one of these meds and had problems, they would use that to say ‘you see, you really need this.’ I feel so angry that all of these years these drugs were marketed as non-addictive and that doesn’t seem quite true.”

Lisa in New York described brain zaps while getting off venlafaxine:

“I survived a withdrawal after stopping Effexor. I was on this drug for several years. I went off Effexor after extreme weight gain over the years. Withdrawal resulted in horrific vomiting, shaking, chills and what is commonly referred to as ‘brain zaps.’ Brain zaps are flashes that feel like I was just hit with minor electrocution.

“I saw my psychiatrist and described the horrible suffering and she said oh that’s from the sudden reduction in serotonin. She put me on a minimal dose of plain old Prozac. Instant relief!

“From there, I was able to slowly reduce my dose of Prozac until I was off it. I then opted for alternative medications that would not cause weight gain OR withdrawal upon ceasing to take it.

“My psychiatrist saved my life, but I surely wish I had been fully informed from the start. Leaving a patient, especially an extremely depressed patient, to read and comprehend the manufacturers’ inserts that come with the medication is just not reasonable. I am glad that this has really come to the forefront and is being discussed!”

Maddie describes getting off venlafaxine VERY gradually:

“I was prescribed Effexor in the late 1990’s. No mention was made of any kind of withdrawal symptoms. My prescription was renewed year after year for over twenty years, even though, to my knowledge, there is no research to show that long-term use is safe.

“In 2014, I suspected that the venlafaxine XR 75 mg I was taking was giving me unpleasant side effects as well as debilitating withdrawal symptoms if I missed by dose by as little as four hours – brain zaps, nausea, dizziness. One night I woke up and found that when I moved my eyeballs, I heard a distinct ‘click’ with each movement – this happened over several months any time I was late taking my dose. I also didn’t think I needed an antidepressant any more.

“I decided I would open up the capsule and take one less pellet every two weeks. I did this for over a year and finally reduced my dosage to 37.5 mg. After a couple of months stabilizing myself at the lower dosage, I started back reducing it by 1 pellet a week.

“I ended up having withdrawal symptoms even with this tiny reduction. Now I’m stuck at that dosage. It makes me furious that a drug company can market a drug like this with no warning, and even with a denial that the drug is addictive. Of course it works well for them, since I’m still buying their pills!”

You can learn more about the pros and cons of venlafaxine and other antidepressants in our Guide to Dealing with Depression. It also discusses withdrawal strategies.

Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (71 cents), self-addressed envelope:

  • Graedons’ People’s Pharmacy, No. E-7
  • P. O. Box 52027
  • Durham, NC 27717-2027.

It can also be downloaded at this link.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 30 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.